This information is generalized and not intended as specific medical advice. Consult your healthcare professional before taking or discontinuing any drug or commencing any course of treatment.
Serious. These medicines may interact and cause very harmful effects. Contact your healthcare professional (e.g. doctor or pharmacist) for more information.
How the interaction occurs:
Both medications could alter or slow your heart rhythm.
What might happen:
You could have dizziness, fatigue or fainting. Your healthcare team will monitor your heart rhythm when you receive adenosine.
What you should do about this interaction:
Adenosine injections are given only by health care professionals. If you are going to have a heart scan which uses adenosine, make sure your healthcare professionals (e.g. doctor or pharmacist) know that you are taking carbamazepine. They may need to adjust the adenosine dose or may use an alternative medicine.Your healthcare professionals may already be aware of this interaction and may be monitoring you for it. Do not start, stop, or change the dosage of any medicine before checking with them first.
1.Adenocard IV (adenosine inj.) prescribing information. Astellas Pharma US, Inc. February 23, 2011.
2.Tegretol (carbamazepine) US prescribing information. Novartis Pharmaceuticals Corporation January, 2014.
3.Adenoscan (adenosine) US prescribing information. Astellas Pharma US, Inc. August, 2014.
4.Neumar RW, Otto CW, Link MS, Kronick SL, Shuster M, Callaway CW, Kudenchuk PJ, Ornato JP, McNally B, Silvers SM, Passman RS, White RD, Hess EP, Tang W, Davis D, Sinz E, Morrison LJ. Part 8: adult advanced cardiovascular life support: 2010 American Heart Association Guidelines for Cardiopulmonary Resuscitation and Emergency Cardiovascular Care. Circulation 2010 Nov 2;122(18 Suppl 3):S729-67.
5.Ide A, Kamijo Y. Intermittent complete atrioventricular block after long term low-dose carbamazepine therapy with a serum concentration less than the therapeutic level. Intern Med 2007;46(9):627-9.
6.Labrecque J, Cote MA, Vincent P. Carbamazepine-induced atrioventricular block. Am J Psychiatry 1992 Apr;149(4):572-3.